Alert archive / Arizona / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 71, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 11, 2024, 3:00 PM MST for Graham County, Greenlee County, Arizona. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2024, 3:00 PM MST (22:00 UTC)
- Expired
- Jul 11, 2024, 3:31 PM MST
- In force
- 31 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Graham County, AZ, Greenlee County, AZ
The radar
The Tucson radar (KEMX), 172 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 10.0 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 247 J/kg
- Mixed-layer CIN
- -421 J/kg
- Mixed-layer LCL
- 2976 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
661 WUUS55 KTWC 112200 SVRTWC AZC009-011-112245- /O.NEW.KTWC.SV.W.0071.240711T2200Z-240711T2245Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Tucson AZ 300 PM MST Thu Jul 11 2024 The National Weather Service in Tucson has issued a * Severe Thunderstorm Warning for... Southeastern Graham County in southeastern Arizona... Southern Greenlee County in southeastern Arizona... * Until 345 PM MST. * At 259 PM MST, a severe thunderstorm was located near Duncan, or 15 miles south of Clifton, moving southwest at 10 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Clifton, Morenci, Duncan, and Guthrie. This includes the following highways... Route 70 between mile markers 355 and 378. Route 75 between mile markers 380 and 398. Route 78 between mile markers 155 and 170. Route 191 between mile markers 135 and 163. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3307 10907 3274 10907 3257 10943 3304 10954 TIME...MOT...LOC 2159Z 063DEG 9KT 3282 10922 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ WJM
2 follow-up statements
267 WWUS55 KTWC 112212 SVSTWC Severe Weather Statement National Weather Service Tucson AZ 312 PM MST Thu Jul 11 2024 AZC009-011-112245- /O.CON.KTWC.SV.W.0071.000000T0000Z-240711T2245Z/ Graham-Greenlee- 312 PM MST Thu Jul 11 2024 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MST FOR SOUTHEASTERN GRAHAM AND SOUTHERN GREENLEE COUNTIES... At 311 PM MST, a severe thunderstorm was located near Duncan, or about 15 miles south of Clifton, moving southwest at 10 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Clifton, Morenci, Duncan, and Guthrie. This includes the following highways... Route 70 between mile markers 355 and 378. Route 75 between mile markers 380 and 398. Route 78 between mile markers 155 and 170. Route 191 between mile markers 135 and 163. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3307 10907 3274 10907 3257 10943 3304 10954 TIME...MOT...LOC 2211Z 063DEG 9KT 3281 10925 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ WJM
439 WWUS55 KTWC 112231 SVSTWC Severe Weather Statement National Weather Service Tucson AZ 331 PM MST Thu Jul 11 2024 AZC009-011-112240- /O.CAN.KTWC.SV.W.0071.000000T0000Z-240711T2245Z/ Graham-Greenlee- 331 PM MST Thu Jul 11 2024 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GRAHAM AND SOUTHERN GREENLEE COUNTIES IS CANCELLED... The storm which prompted the warning has moved south and out of the area. Therefore, the warning has been cancelled. However, gusty winds are still possible with these thunderstorms. Remember, a Severe Thunderstorm Warning still remains in effect for southern Greenlee and southwest Graham counties. && LAT...LON 3307 10907 3274 10907 3257 10943 3304 10954 TIME...MOT...LOC 2224Z 063DEG 9KT 3279 10930 $$ WJM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:00 PM MST, 1 hour earlier.
Area forecast discussion, Jul 11, 2:00 PM MST, 1 hour before
Area Forecast Discussion
National Weather Service Tucson AZ
200 PM MST Thu Jul 11 2024
.SYNOPSIS...Excessive heat continues across southeast Arizona
today before thunderstorms develop later this afternoon. Scattered
thunderstorms are expected to develop and move through the area
this afternoon and evening, with the potential for severe and
damaging wind gusts. Additional monsoon activity over southeastern
Arizona will be possible going into this weekend and early next
week.
&&
.DISCUSSION...Hazy day after outflows from the east and south
last night sent dust overnight with visibilities down as low as 1
mile. Temperatures this afternoon on fairly similar trend as
yesterday with today being the last day of Excessive Heat Warnings
in this stretch of record to near record heat. Nothing like what
occurred last July when Tucson set record highs on eight
consecutive days.
Convection has started over the higher terrain per early afternoon
visible imagery with stronger convection occurring over northern
Greenlee/Graham counties. Mid-level steering flow out of the N/NE
to NE which will allow these storms to propagate S/SW across the
forecast areas through this evening. Severe wind gust potential is
up under this rim shot regime, especially considering the hot
boundary layer that exists and likely inverted-V profiles, and SPC
has areas west of Clifton to Douglas line in slight risk for
severe wind. 11/12z HREF is highlighting parts of SE AZ including
Tucson metro with 30% chance of wind gusts in excess of 50 kts
within 25 miles of a given point. SPC's Mesoscale discussion 1579
indicated a 40% chance for possible severe thunderstorm watch
being issued. In coordination with WFO Phoenix, went ahead an
issued a blowing dust advisory from 4 pm to 8pm to handle any dust
that is generated by t-storm outflows. Can't rule out a dust
warning late this afternoon into this evening.
Friday into the weekend: Gradual increase in daily chances of
showers and thunderstorms under E/SE flow aloft with the upper
high near 4-corners. There will be daily variability in storm
coverage with flash flooding threat increasing this weekend.
Next week: Upper high will gradually shift west turning our
steering flow out of the NE, thus brining back the chance for
storms to push off the rim.
Temperatures remaining hot Fri/Sat then near normal Sun into next
week.
&&
.AVIATION...Valid through 13/00Z.
Between 11/20Z and 12/05Z, SCT-BKN clouds at 7k-10k ft AGL and ISOLD-
SCT TSRA/SHRA beginning in the NE of the forecast area and moving to
the SW area. MVFR conditions near TSRA, with mountain obscurations,
VSBY restrictions and gusts to 40+ kts. Aft 05/05Z, gradual clearing
until ISOLD-SCT TSRA/SHRA begins at 12/21Z thru the forecast period.
Outside of TSRA outflows, SFC wind less than 10 kts and variable in
direction from 12/05Z thru 12/18Z. SFC wind aft thru the end of the
period WLY/NWLY at 8-15 kts and gusts to 15-25 kts. Aviation
discussion not updated for TAF amendments.
&&
.FIRE WEATHER...Daily chances for thunderstorms across southeast
Arizona are expected going into next week, with day to day variation
in location or coverage. Today, scattered thunderstorms with the
potential for very strong outflow winds will move through
southeastern Arizona. Minimum relative humidities this afternoon and
tomorrow will range from 10 to 16 percent in the lower elevations
and 15 to 30 percent in mountain areas. Humidity values increase
this weekend as greater moisture returns. Away from thunderstorms,
20 foot winds of 12 to 16 mph with gusts to around 25 mph are
expected each day with light and terrain driven winds overnight.
&&
.CLIMATE...Near record to record high temperatures today.
DATE Jul 11
FCST RCD/YR
TUCSON INTL AIRPORT 110 111/1958
PICACHO PEAK 111 112/1998
SIERRA VISTA FD 99 103/2020
&&
.TWC WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 8 PM MST this evening for
AZZ501>506-509.
Blowing Dust Advisory until 8 PM MST this evening for
AZZ501>505- 515.
&&
Visit us on Facebook...Twitter...YouTube...and at weather.gov/TucsonThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 5:31 PM MST | Dust Storm Advisory | TWC | Pima, Santa Cruz | 44 min |
| Jul 10, 5:35 PM MST | Severe Thunderstorm Warning | TWC | Pima | 19 min |
| Jul 10, 5:40 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Santa Cruz | 50 min |
| Jul 10, 6:26 PM MST | Dust Storm Advisory | TWC | Cochise | 64 min |
| Jul 10, 7:02 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 43 min |
| Jul 10, 7:38 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 37 min |
| Jul 10, 7:45 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 2 hr |
| Jul 10, 11:07 PM MST | Dust Storm Advisory | TWC | Cochise | 53 min |
| Jul 11, 9:47 AM MST | Blowing Dust Advisory | TWC | Pima, Pinal, Santa Cruz | 10 hr |
| Jul 11, 1:42 PM MST | Severe Thunderstorm Warning | TWC | Graham, Greenlee | 48 min |
| Jul 11, 2:05 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 25 min |
| Jul 11, 2:58 PM MST | Severe Thunderstorm Warning | TWC | Graham | 32 min |
| Jul 11, 3:21 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 39 min |
| Jul 11, 3:26 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Graham, Greenlee | 49 min |
| Jul 11, 3:41 PM MST | Severe Thunderstorm Warning | TWC | Pima | 13 min |
| Jul 11, 3:43 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Graham, Pima, Pinal | 47 min |
| Jul 11, 3:47 PM MST | Dust Storm Warning | TWC | Cochise | 58 min |
| Jul 11, 3:54 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 51 min |
| Jul 11, 4:07 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 38 min |
| Jul 11, 4:12 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 52 min |
| Jul 11, 4:17 PM MST | Severe Thunderstorm Warning | TWC | Graham, Pinal | 43 min |
| Jul 11, 4:18 PM MST | Severe Thunderstorm Warning | TWC | Pima | 42 min |
| Jul 11, 4:34 PM MST | Dust Storm Warning | TWC | Cochise | 56 min |
| Jul 11, 4:39 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 51 min |
| Jul 11, 4:58 PM MST | Severe Thunderstorm Warning | TWC | Pima | 62 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.